Alert archive / Oregon / Gale Watches in 2021
Gale Watch 25, NWS Medford, OR
NWS Medford, OR issued this gale watch at Sep 13, 2021, 2:03 PM PDT. It took effect at Sep 15, 2021, 5:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Sep 13, 2021, 2:03 PM PDT (21:03 UTC)
- In effect from
- Sep 15, 2021, 5:00 PM PDT
- Expired
- Sep 14, 2021, 2:32 AM PDT
- In force
- Issued by
- NWS Medford, OR
The text
As transmitted.
520 WHUS76 KMFR 132103 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 203 PM PDT Mon Sep 13 2021 PZZ356-376-141015- /O.EXP.KMFR.SE.W.0053.000000T0000Z-210913T2100Z/ /O.EXT.KMFR.SC.Y.0087.000000T0000Z-210916T0000Z/ /O.CON.KMFR.GL.W.0033.000000T0000Z-210914T0600Z/ /O.EXT.KMFR.SE.W.0054.210914T0600Z-210916T0000Z/ /O.NEW.KMFR.GL.A.0025.210916T0000Z-210916T1200Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 203 PM PDT Mon Sep 13 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM PDT WEDNESDAY... ...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 11 PM THIS EVENING TO 5 PM PDT WEDNESDAY... ...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 9 to 12 ft at 10 seconds. For the Gale Warning, north winds 25 to 35 kt with gusts up to 45 kt and seas 8 to 12 ft at 10 seconds expected. For the Small Craft Advisory, north winds 25 to 35 kt with gusts up to 45 kt and seas 6 to 11 ft at 10 seconds. For the Gale Watch, north winds 25 to 35 kt with gusts up to 40 kt and seas 8 to 13 ft at 9 seconds possible. * WHERE...For the Gale Warning, from Gold Beach south beyond 5 nm of the coast. For the Hazardous Seas Warning, from Gold Beach south and beyond 8 to 15 nm of the coast. Small Craft Advisory conditions are expected over the remainder of the area, except within 3 nm of the coast from Cape Blanco to Nesika Beach after 11 PM PDT tonight. The Gale Watch covers areas beyond 5 to 20 nm offshore south of Port Orford * WHEN...For the Hazardous Seas Warning, from 11 PM this evening to 5 PM PDT Wednesday. For the Gale Warning, until 11 PM PDT this evening. For the Small Craft Advisory, until 5 PM PDT Wednesday. For the Gale Watch, from Wednesday afternoon through late Wednesday night. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ350-370-141015- /O.EXT.KMFR.SC.Y.0087.000000T0000Z-210916T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 203 PM PDT Mon Sep 13 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM PDT WEDNESDAY... * WHAT...North winds 15 to 25 kt with gusts up to 30 kt and steep wind driven seas 5 to 8 ft. The strongest winds and steepest seas will occur this afternoon and evening and again Wednesday afternoon and evening. * WHERE...All areas through this evening. After this evening through Wednesday afternoon, generally beyond 5 nm of the coast, but closer in near the capes. * WHEN...Until 5 PM PDT Wednesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners and those operating smaller vessels should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
2 follow-up statements
106 WHUS76 KMFR 140553 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 1053 PM PDT Mon Sep 13 2021 PZZ356-376-141200- /O.EXP.KMFR.GL.W.0033.000000T0000Z-210914T0600Z/ /O.CON.KMFR.SC.Y.0087.000000T0000Z-210916T0000Z/ /O.CON.KMFR.SE.W.0054.210914T0600Z-210916T0000Z/ /O.CON.KMFR.GL.A.0025.210916T0000Z-210916T1200Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 1053 PM PDT Mon Sep 13 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT WEDNESDAY... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 5 PM PDT WEDNESDAY... ...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... ...GALE WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 9 to 12 ft. For the Small Craft Advisory, north winds 20 to 30 kt with gusts up to 35 kt and seas 6 to 9 ft. For the Gale Watch, north winds 25 to 35 kt with gusts up to 40 kt and seas 8 to 13 ft at 9 seconds possible. * WHERE...For the Hazardous Seas Warning, from Gold Beach south and beyond 8 nm of the coast. Small Craft Advisory conditions are expected over the remainder of the area, except within 3 nm of the coast from Cape Blanco to Nesika Beach after 11 PM PDT tonight. The Gale Watch covers areas beyond 5 to 20 nm offshore south of Port Orford. * WHEN...For the Hazardous Seas Warning, from 11 PM this evening to 5 PM PDT Wednesday. For the Gale Warning, until 11 PM PDT this evening. For the Small Craft Advisory, until 5 PM PDT Wednesday. For the Gale Watch, from Wednesday afternoon through late Wednesday night. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are possible. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ350-370-141200- /O.CON.KMFR.SC.Y.0087.000000T0000Z-210916T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 1053 PM PDT Mon Sep 13 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT WEDNESDAY... * WHAT...North winds 15 to 25 kt with gusts up to 30 kt and steep wind driven seas 5 to 8 ft. The strongest winds and steepest seas will occur this afternoon and evening and again Wednesday afternoon and evening. * WHERE...All areas through this evening. After this evening through Wednesday afternoon, generally beyond 5 nm of the coast, but closer in near the capes. * WHEN...Until 5 PM PDT Wednesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners and those operating smaller vessels should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
151 WHUS76 KMFR 140932 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 232 AM PDT Tue Sep 14 2021 PZZ356-376-142245- /O.EXT.KMFR.SC.Y.0087.000000T0000Z-210916T1200Z/ /O.CON.KMFR.SE.W.0054.000000T0000Z-210916T0000Z/ /O.UPG.KMFR.GL.A.0025.210916T0000Z-210916T1200Z/ /O.NEW.KMFR.GL.W.0034.210916T0000Z-210916T1200Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 232 AM PDT Tue Sep 14 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 5 PM PDT WEDNESDAY... ...GALE WARNING IN EFFECT FROM 5 PM WEDNESDAY TO 5 AM PDT THURSDAY... ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT THURSDAY... * WHAT...North winds 20 to 30 kt with gusts up to 40 kt and seas 8 to 13 ft at 9 seconds expected through Wednesday. Then gale force winds 25 to 35 kt with gusts up to 45 kt Wednesday evening. * WHERE...Hazardous seas will cover most of the waters through the forecast period. Gale force winds will occur south of Gold Beach between 5 and 30 nm from shore. * WHEN... For the Hazardous Seas Warning, until 5 PM PDT Wednesday. For the Small Craft Advisory, until 5 AM PDT Thursday. For the Gale Warning, from 5 PM Wednesday to 5 AM PDT Thursday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ350-370-142245- /O.EXT.KMFR.SC.Y.0087.000000T0000Z-210916T1200Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 232 AM PDT Tue Sep 14 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT THURSDAY... * WHAT...North winds 20 to 30 kt with gusts up to 35 kt and seas 6 to 9 ft at 10 seconds. * WHERE...All the waters between Florence and Cape Blanco. * WHEN...Until 5 AM PDT Thursday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners and those operating smaller vessels should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Sep 13, 9:22 AM PDT, 4 hours 41 minutes earlier.
Area forecast discussion, Sep 13, 9:22 AM PDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Medford OR
922 AM PDT Mon Sep 13 2021
.DISCUSSION...No updates were made this morning. A weak upper
trough will swing through the area today with a flat ridge
building into the area tonight into Tuesday. This will allow a
surface thermal trough to strengthen in NorCal and extend
northward along the SW Oregon coast. This will produce increasing
north-northeast breezes across SW Oregon/western Siskiyou County.
Winds will be strongest over the mid slopes and ridges in those
areas, but also portions of the Illinois Valley, since it is
primarily aligned with that flow. Elsewhere, inland, afternoon
breezes will be fairly typical for this time of year. Relative
humidity recovery was good in most areas last night, especially
north of the Umpqua Divide, where there is still some stratus this
morning. But, the air mass will dry out considerably and this is
presenting some fire weather concerns. Please read the previous
discussion below for details on Red Flag Warnings that are in
effect. The lower clouds will burn off by late morning with mainly
sunny conditions this afternoon. Air quality is, for the most
part, good this morning in the Rogue Valley, but with a general
NNE flow, hazy conditions and perhaps even some smoke may return
from the wildfires in eastern Douglas County this
afternoon/evening. It probably won't rival the smokiness of recent
weeks, but may be an increase over what we've had the last couple
of days. Tuesday will probably be the warmest day area wide with
the thermal trough along the coast. Expect more of a marine push
Tuesday night into Wednesday. -Spilde
&&
.AVIATION...13/12Z TAFs...VFR conditions prevail across the region
this morning, though areas of marine stratus are affecting portions
of the Coquille and Umpqua Basins. Cigs under this stratus remain
VFR, but there are likely terrain obscurations along the Umpqua
Divide and Cascade Foothills from Crater Lake northward. These cigs
will burn off later this morning with VFR to prevail thereafter.
Otherwise, wildfire smoke will bring areas of MVFR visibilities and
local IFR visibilities to locations near and downwind of fires,
mainly across Siskiyou County and eastern Douglas County into
Klamath County. -DW/BR-y
&&
.MARINE...Updated 830 AM PDT Sunday 12 September 2021...The
thermal trough will strengthen today and conditions will
deteriorate this afternoon and evening. Very steep and hazardous
seas south of Gold Beach will continue into Wednesday morning, but
gales will develop in the same area this afternoon and continue
through this evening. North of Gold Beach, conditions hazardous to
small craft will persist through much of the week. Winds ease
some tonight into Tuesday, but steep to very steep and hazardous
wind driven seas will persist. Another round of gales is likely on
Wednesday, again for areas from Gold Beach southward. Conditions
improve again Thursday as winds and seas diminish.
A significant pattern shift is expected Friday and into the weekend
as more fall like system moves into the region. Expect a shift in
wind direction to southerly either late Thursday or Friday as a cold
front approaches the area. There is a high degree of uncertainty
regarding the strength of the front, but advisory level winds are
likely, with southerly gales possible in the northern waters and
seas likely becoming swell dominated this weekend. /BR-y
&&
.PREV DISCUSSION... /Issued 414 AM PDT Mon Sep 13 2021/
DISCUSSION...Warm and dry weather will continue through most of the
week. A period of northerly winds is expected today into Tuesday,
and then westerlies will take hold through the week ahead of the
first cold- season-type frontal system this weekend. Smoke impacts
will generally increase today into Tuesday in areas south of
wildfires (to include Jackson, Siskiyou, Modoc, and Southern
Lake/Klamath Counties) under the warmer and drier northerly to
northeasterly flow regime.
A thermal trough will strengthen near the coast today, and gusty
north winds are expected today, especially west of the Cascades in
the Illinois and Umpqua Valleys, the high terrain, and coastal
areas. Warm temperatures are expected (80s possible) in the
Brookings area as downsloping winds move through the Chetco Valley,
producing the "Chetco Effect". This same general pattern continues
into Tuesday as temperatures trend warmer by several degrees across
the forecast area.
The pattern shifts some Wednesday as another dry cool front arrives
and temperatures trend lower by about 5 degrees west of the Cascades
and less so east of the Cascades. Breezy west to northwest winds are
expected over inland areas away from Curry and Western Siskiyou
Counties, and a push of marine clouds is expected at the Coos County
coast and inland over Douglas County. Some drizzle will accompany
these clouds in the higher terrain. The westerly flow and weak dry
front won't be enough to disrupt the thermal trough much, so that's
why we'll still be looking for continued northeasterly winds and low
humidity over extreme Southwestern Oregon and Western Siskiyou
County.
Thursday night into Friday an approaching strong front will
dismantle the thermal trough and alter the weather pattern across
the forecast area. Moderate to strong southwesterly flow is expected
with 700mb winds nearing 40kt, and this will bring breezy to windy
conditions to the high terrain and areas east of the Cascades. Then
comes the all-important prospect for widespread rainfall for the
general timeframe of Friday night through Saturday night. We wish
that widespread wetting rainfall was a surefire thing, but it's not.
The models have been varying some on the depth of the trough that
pushes through Saturday, and this will influence how much rain and
how far south that rain gets. There's still a strong majority of
members showing wetting rainfall (using 0.25 inches in 24 hours) for
areas from the Umpqua Divide northward (Roseburg, Douglas County
fires), Cascades, and coast. The National Blend of Models,
incorporating a boatload of computer model solutions and post-
processing, suggests a 60% probability for these areas getting
0.25 inches, and this seems reasonable. South of the California
border over the Western Siskiyou County fires, the probability of
0.25 inches is about 40%, and east of the Cascades it ranges from
60% just east of the Cascades to 10% for southern Lake County.
Given we're talking about 6 days away from today, there's still
significant uncertainty in how much rain areas will see. We have
perhaps an overabundance of caution that will prevent us from
currently advertising high confidence in widespread wetting rains
because we have seen this before -- the first Pacific systems
arriving after a long summer of wildfires -- ultimately failing to
produce. Stay tuned! Keene
AVIATION...13/06Z TAFs...Overnight into Monday morning, MVFR and
patchy IFR stratus is expected to develop north of Cape Blanco over
the near shore waters, at the coast and into the Coquille Valley.
Early morning MVFR is also expected in the southern portion of the
Umpqua Valley, banked up against the Umpqua Divide near Canyonville.
Otherwise, wildfire smoke will bring some areas of MVFR visibilities
and local IFR visibilities to areas near and downwind of fires,
mainly across Siskiyou County and eastern Douglas County into
Klamath County. -DW
MARINE...Updated 800 PM PDT Sunday 12 September 2021...The thermal
trough will strengthen today and conditions will deteriorate this
afternoon and evening. Very steep and hazardous seas south of Gold
Beach will continue into Wednesday morning, but gales will develop
in the same area this afternoon and continue through this evening.
North of Gold Beach, conditions hazardous to small craft will
persist through much of the week. Winds ease some tonight into
Tuesday, but steep to very steep and hazardous wind driven seas will
persist. Another round of gales is likely on Wednesday, again for
areas from Gold Beach southward. Conditions improve again Thursday
as winds and seas diminish.
A significant pattern shift is expected Friday and into the weekend
as more fall like system moves into the region. Expect a shift in
wind direction to southerly either late Thursday or Friday as a cold
front approaches the area. There is a high degree of uncertainty
regarding the strength of the front, but advisory level winds are
likely, with southerly gales possible in the northern waters and
seas likely becoming swell dominated this weekend. /BR-y
FIRE WEATHER...Updated 300 AM PDT Monday, 13 September
2021...A thermal trough will increase in strength today, and gusty
northerly winds and lowering humidity will bring critical fire
weather conditions to the Illinois Valley and portions of Western
Sikiyou County (to include the McCash wildfire). The air mass will
be drying significantly through the next 36 to 48 hours or, so
burning periods will lengthen, and moderate to poor overnight
humidity recoveries can be expected over upper slopes and ridges
tonight and Tuesday night, and potentially again on Wednesday night.
Gusty winds will accompany this low humidity in the high terrain of
Curry/Western Josephine Counties and Western Siskiyou County. We
know this area tends to be one of the last places in our forecast
area to lose a very dry air mass and holds on to those poor
overnight humidity recoveries for a while.
A dry cool front will increase and shift afternoon winds to a more
westerly direction Wednesday for areas away from the coast and
Western Siskiyou County. A more significant increase in winds, and
continued dry conditions, is expected on Friday as a strong front
approaches from the west. Winds will gust into the 30s or 40s (mph)
east of the Cascades, and the Severe Fire Danger Index (SFDI), which
incorporates fuels, winds, and humidity, indicates High to Very High
Fire Danger in portions of Eastern Siskiyou, Modoc, and Lake
Counties. Exposed areas and southwest to northeast oriented
drainages from the Cascades west will see significant wind as well
on Friday.
For the upcoming rainfall, we'll paste much of what was in the main
portion of the forecast discussion. Widespread wetting rainfall is
not a surefire thing with the upcoming frontal system based on the
latest data. The models have been varying some on the depth of the
trough that pushes through Saturday, and this will influence how
much rain and how far south that rain gets. There's still a strong
majority of members showing wetting rainfall (using 0.25 inches in
24 hours) for areas from the Umpqua Divide northward (Roseburg,
Douglas County fires), Cascades, and coast. The National Blend of
Models, incorporating a boatload of computer model solutions,
suggest a 60% probability for these areas getting 0.25 inches, and
this seems reasonable. South of the California border over the
Western Siskiyou County fires, the probability of 0.25 inches is
about 40%, and east of the Cascades it ranges from 60% just east of
the Cascades near Chemult to 10% for southern Lake County. Given
we're talking about 6 days away from today, there's still
significant uncertainty in how much rain areas will see. We have
perhaps an overabundance of caution that will prevent us from
currently advertising high confidence in widespread wetting rains
because we have seen this before -- the first Pacific systems
arriving after a long summer of wildfires -- ultimately failing to
produce. Stay tuned! Keene
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 1 PM this afternoon to 11 PM PDT this
evening for ORZ620-621.
CA...Red Flag Warning from 1 PM this afternoon to 11 PM PDT this
evening for CAZ280.
Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT
Wednesday for PZZ350-356-370-376.
Gale Warning from 2 PM this afternoon to 11 PM PDT this evening
for PZZ356-376.
Hazardous Seas Warning until 2 PM PDT this afternoon for
PZZ356-376.
MAS/NSK/MNFNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.